advertisement
Question
Posted by: Rochelle Heather Bezuidenhout | 2010-03-06

Have RA and concerned about long term effects of my meds

I was diagnosed in Feb 2009 with Rheumatoid Arthritis. I have had aches and pains for quiet a few years and just chalked it down to injuries I sustained in my youth (broken ankle, wrist, tennis elbow and a minor knee injury). Since my diagnosis my meds have increased considerably as I have had numerous flare ups the past 13 months. At times I feel that the meds are beneficial and doing the job but at other times I feel they are not especially when I have a setback (flare). Why do I get these setbacks when I take the meds religously? I accept that I risk a flareup if I neglect to take my meds as presribed but I am regimental in taking my meds and get very depressed and angry when I have a setback. The term " One step forward and two steps back"  comes to mind. My concern is that I am overloading my body with all these chemicals. Will my body at some stage reach saturation point and the meds become ineffective? I have been on prednisone continously since diagnosis and as soon as I have a flare or become ill the dosage is increased, sometimes to 10 a day depending on the severity of the flare. My Rheumy and I are trying hard to wean me off the prednisone or to a dosage of at least 1 a day. I am concerned of the long term effects of Prednisone. These are the meds I am currently using: ARAVA, PREDNISONE, NIVAQUINE, SALAZOPYRIN, COXFLAM (sometimes CLEBREX) METHOTREXATE 2.5 (10 tabs once a week).



Am I just being paranoid?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Rochelle Bezuidenhout

Unfortunately, Rheumatoid Arthritis is a chronic degenerative disease, with no real cure. The medication suppresses the inflammatory reaction, thus helping to preserve the joints effected. You should be treated by a Rheumatologist and your doctor should monitor all the organs effected by the medication. Thus a full blood count, liver function, as well as kidney function.

You need to take your medication, in order to prevent serious side-effects of the Rheumatoid Arthritis. The dosages are usually designed to give maximum effect with minimal side effects. Please continue taking your medication and if you have any further questions, please feel free to post another question.

Please refer to the following link for more information about cortisone (Prednisone):http://en.wikipedia.org/wiki/Cortisone

Regards




Dr Anrich Burger

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement